hholmes13

Change in symptoms

Recommended Posts

Hi All!  It has been quite a while since I posted last.  Luckily, I have been functioning quite well the past 3 years or so with only occasional flare ups of my symptoms.  I have been back to work full time, running a small cake business on the side, and also exercising pretty frequently.  I have POTS, EDS, and small fiber neuropathy.  I am currently taking both midodrine and mestinon with good success and little to no side effects.

Okay...so here’s the issue:  I seem to be developing what feels like my sympathetic nervous system going into overdrive.  It mostly tends to be at night.  I will feel tired and try to sleep, but I will lay awake most of the night.  I will get bouts of tachycardia (while supine) and what almost feel like adrenaline surges.  I am not over stressed, but it feels like something is scaring me out of my sleep whenever I start to doze off.  I have tried taking 2 Benadryl (usually knocks me out), and even this does nothing.  Thankfully it isn’t every night, but it leaves me incredibly worn out and frustrated during the day.  I haven’t seen my neurologist since 2014 since I have been doing well.  I never thought of myself as having “hyper POTS”  because I always had a low bp.  However, this has been happening more frequently over the past 6 months, and I am not sure what is going on.  Has anyone experienced this?  If so, what works for you?  I am planning on calling my doctor if it continues to worsen, but I figured I would check in here first.

Thanks!!😊

Share this post


Link to post
Share on other sites

Greetings. Strangely what you describe happened to me at the beginning of mt autonomic issues. It went on for months with little sleep and no good nights between. Also, I did not feel especially tired during the day which was really odd. I too have low BP. Like you, the usual Benadryl did nothing. My situation has improved over time. The only thing that helped me a bit was relaxing way before bed time. Not much moving around or activity. I occasionally will still wake to that, scared for no reason feeling. Hope it settles down quickly for you.

Edited by angelloz
spelling mistake

Share this post


Link to post
Share on other sites

This happens to me a lot. Interestingly, what I've found to be helpful is falling asleep to "sleep hypnosis" videos on YouTube. I dont really buy into the different benefits each video claims to provide, but it definitely knocks me out pretty quickly. I've had nights where I lay down and my heart is racing and I feel that overdrive sort of feeling, and then I turn on one of those videos and I'm out in minutes, so fast that I can't remember anything the video said the next morning. From my basic understanding of my doctor's explanation, it's a somatic sensory thing that calms the autonomic system. Its often used in PTSD patients when their brains are sending faulty flight or fight signals, but apparently also works when your POTS brain is sending random surges of adrenaline. Whatever the reasoning, it works better than any sleep meds I've ever taken, and my HR monitor doesn't show the crazy spikes of 150+ that I used to get at odd hours of the night

Share this post


Link to post
Share on other sites

I have this exact same thing. Low BP and almost like the physical symptoms of getting scared out of my mind who'd being perfectly mentally relaxed and ready for sleep. I haven't figured it out but the only thing that has helped is metoprolol. It keeps my heart rate below 160 and lessens the pounding annoyance. I can still SEE each heartbeat through my clothes. It's still the number one reason I don't get enough sleep. I also take midodrine but I don't think it hasn't affected this-I take my last dose before 4pm (and go to bed by 8, party animal that I am). 

 

If this is going to wake me up from sleep, it's almost always right at 3am. Like clockwork. I end up getting up for the day because I know I will just spend the remaining 3 hours in bed trying to sleep to no avail. I don't think doctors can understand that it's like having a fast drum on your chest with the addition of nausea and other stuff from it. Good luck sleeping like that.

 

I have tried everything natural or OTC for sleep. When I'm having trouble with this, nothing works. If I'm not having a bad night of this stuff, I fall and stay asleep nicely on my own. Before metoprolol, I had this every single night. It was horrendous.

 

My theory, for myself, is that this is from extra low BP. My body trying to compensate for it. I have this idea because when I've gotten out of bed for the day ann 3am because of it, my BP has consistently been lower than usual... usually low 70s diastolic. I'm quite unstable on my feet as well, and often fall or collapse on those mornings.

Share this post


Link to post
Share on other sites

This sounds typical for POTS - not necessarily hyper POTS - and symptoms can definitely change. It might even be that your body has become tolerant to benedryl. I would try to find another med to help you sleep. I use ambien very occasionally to break the cycle. I also use melatonin more regularly.

Share this post


Link to post
Share on other sites

I'm a similar place and interestingly, I just started Mestinon this spring. I wonder if that has something to do with it. I haven't been having restful sleep and I've had a lot more fight or flight /panic symptoms. I was prescribed Clonidine for the adrenaline surges. They used to come only during bad flares, but I started having them daily.

I'm seeing a new functional/integrative MD who wants me to back down on how much medication I'm taking. So I've reduced Midodrine and Mestinon by about half. And the adrenaline is happening a LOT less. It's pretty much gone. I am having a bit more orthostatic intolerance as a trade off.

My doctor wants me to start taking CBD oil to sleep. It's super expensive, but if it works, I'll gladly pay it. I don't know how well the Trazodone is working for me any more. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now